Virginia, 2019Damaging Winds in Virginia, September 29, 2019
September 29, 2019 · NWS RNK · 4 events in 4 counties and zones
Thunderstorms developed in advance of an approaching cold front. A few of these storms increased to severe levels, producing damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in advance of an approaching cold front. A few of these storms increased to severe levels, producing damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 29, 2:02 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 29, 2:02 PM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Sun Sep 29 2019
.SYNOPSIS...
A weak front will drop south through the region tonight before
sliding into the Carolinas and dissipating on Monday. Cooler
air follows the front on Monday as high pressure wedges south
along the eastern slopes of the Appalachians into Monday night
and Tuesday. The high will slide offshore by Wednesday with
warmer temperatures returning for mid week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 245 PM EDT Sunday...
Convection remains more isolated this afternoon given less
instability beneath ridging aloft while also limited via subsidence
under weak 85h northerly flow. However guidance suggests that better
convergence may develop along the Blue Ridge into early this evening
ahead of the front to the north, with perhaps some organization to
showers heading into southern sections over the next few hours.
Still appears that more capping aloft to limit the depth to any
storms with more isolated pulse nature coverage at best.
Weak cold front will drift south through the region overnight
allowing for more of an easterly trajectory to take shape through
early Monday. This developing wedge of cool air to also lead to
areas of stratus/fog that will push southwest by morning with some
drizzle possible mainly near the Blue Ridge. Otrw did leave in some
isolated shower mention over the west just ahead of the cool pool
this evening with some spotty light rain, but mostly drizzle
overnight. Despite the cool advection will see moisture offset
temperature falls a bit with most only falling into the 60s.
Parent surface high passes to the north/northeast during Monday with
the wedge of cool air looking to hold in all except the far west for
the most part. However just how strong and the degree of low clouds
remains uncertainty espcly if cooling is not reinforced by
drizzle/showers, which has caused guidance to be overdone with low
level moisture of late. For now will run with low clouds holding
until mid/late afternoon east of the Blue Ridge with a possible
sharp gradient in highs from low 80s west to cooler 70s elsewhere.
Models also show the ridging aloft weakening which looks to allow
weak energy aloft to spill into the west where there will be some
modest instability just west of the surface front. This should be
enough to produce at least chance coverage showers espcly west of
the Blue Ridge but little east into the wedge. QPF generally light
but perhaps a stripe of a quarter to one half inch near the I-77
corridor later Monday. Highs tricky as most guidance excluding
the new Euro Mos quite cool in the east where showing only upper
60s/low 70s in spots. Thus tweaked down highs but not as cool as
the Nam given ongoing dry soil conditions and uncertainty regarding
clouds.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Sunday...
High pressure over New England will be wedged down east of the
mountains through Tuesday. This will keep a good amount of clouds
but continue above normal temperatures across the Appalachians and
central mid Atlantic region with perhaps some fog/mist along the
hilltops, and possibly a stray shower on the western periphery of
the wedge. However, the parent high will be slowly sinking southward
and by Wednesday the region will be back into sultry summerlike
conditions with readings in the low/mid 90s east of the Blue Ridge,
mid/upper 80s to the west.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
Extended guidance is pointing toward a significant cooldown for next
weekend behind a strong cold front. There is some ambiguity in
timing of when the front will move through but ensemble consensus is
leaning toward a frontal passage later Thursday into Thursday night,
which would bring one last day of summery heat on Thursday along
with a chance of showers and possibly a thunderstorm mainly west of
the Blue Ridge. A large area of high pressure will then build in
from the midwest and wedge down east of the mountains for the
weekend with temperatures at or below seasonal norms for Saturday,
which will be a cool down of about 20 degrees from our recent heat.
Some showers may start to develop on the periphery of the wedge by
Sunday.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 1245 PM EDT Sunday...
Satellite showing ongoing development of cumulus across the
mountains early this afternoon but still VFR with little
cloudiness seen east of the ridges. Expect some added build ups
this afternoon with bases generally above 4-5K feet but still
appears overall VFR to continue outside of pop up convection
from mid afternoon into early this evening. These isolated
showers/storms could bring a brief period of sub-VFR and gusty
winds but appear quite localized at this point so wont include
any vicinity mention at this point. Winds also to remain light
and mainly easterly less than 10 kts this afternoon.
Surface high pressure will expand across New England by tonight.
This will push a weak front south and west through our region
overnight, with a wedge of cooler air entering via northeast
surface winds. As the northeast to easterly wind component
develops tonight, low level moisture will be lifted against the
eastern slopes of the Blue Ridge, the wedge of cooler air
causing clouds to develop and lower with time resulting in a
layer of low level stratus by daybreak Monday. Forecast
soundings also indicating potential for drizzle along the crest
of the Blue Ridge. As such would anticipate deteriorating
flight conditions espcly after midnight due to lowering cigs
and potential for IFR conditions with partial ridge obscurations
by daybreak Monday.
High pressure will hold the wedge in at least along/east of the
Blue Ridge on Monday where low cigs and perhaps areas of lower
vsbys in fog/drizzle may persist through at least midday. Just
how far west and how long during the day Monday the low clouds
linger remains uncertain but do expect some improvement toward
VFR at KBLF/KLWB Monday afternoon where on the perimeter of the
cool wedge. Elsewhere may be looking at sub-VFR including IFR
cigs and at least MVFR vsbys from KBCB/KROA and points east
into the afternoon within persistent light onshore flow at 5-10
kts. Widely scattered showers will also be possible along the
western perimeter of the wedge Monday afternoon with spotty
rain/showers/drizzle slowly diminishing elsewhere during the
afternoon. Since this remains quite iffy in regards to showers
or drizzle will only include fog mention at this point and leave
out any restrictions due to rainfall for now.
.Extended Aviation Discussion...
After Monday, High pressure aloft will build across the region
into the middle of next week, with a transition back to mainly
dry VFR conditions. There will be the normal early morning
fog/stratus in the mountain valleys...confined to the 4AM-9AM
time frame, otherwise no significant weather threats until a
strong cold front arrives late in the week. This cold front
looks to cross the region from the northwest by Friday with an
ensuing wind shift and possible periods of MVFR in showers
along the boundary. High pressure follows with another wedge and
possible associated sub-VFR conditions within lower cigs on
Friday.
&&
.CLIMATE...
Records for Sunday 09/29/2019
Site MaxT Year
KBLF 92 1953
KDAN 92 1998
KLYH 90 1953
KROA 93 1953
KRNK 91 1953
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/PM
CLIMATE...RCS
Hazardous weather outlook, Sep 29, 1:48 PM EST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Sun Sep 29 2019
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-301900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
248 PM EDT Sun Sep 29 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 29, 1:36 PM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Sun Sep 29 2019
VAZ017-033-291900-
Franklin-Floyd-
236 PM EDT Sun Sep 29 2019
...A SHOWER WILL AFFECT FRANKLIN AND FLOYD COUNTIES...
At 234 PM EDT, a shower was located over Copper Hill, moving
southeast at 25 mph. This shower is expected to develop into a
thunderstorm.
Winds in excess of 30 mph and pea size hail are possible once the
shower develops into a thunderstorm.
Locations impacted include...
Rocky Mount...
Copper Hill...
Ferrum...
Check...
and Callaway.
LAT...LON 3707 8025 3711 8019 3711 8016 3713 8012
3701 7986 3688 8001
TIME...MOT...LOC 1834Z 312DEG 22KT 3707 8012
DSSpecial weather statement, Sep 29, 2:51 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 PM EDT Sun Sep 29 2019
NCZ018-292015-
Watauga-
351 PM EDT Sun Sep 29 2019
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
At 350 PM EDT, a strong thunderstorm was located over Peoria. The
storm is nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Locally heavy rain is also expected with this storm.
Locations impacted include...
Sugar Grove...
Rominger...
Reese...
and Peoria.
LAT...LON 3631 8188 3634 8185 3636 8180 3635 8179
3622 8179 3624 8190 3625 8190 3626 8189
3628 8190 3629 8192
TIME...MOT...LOC 1950Z 177DEG 3KT 3629 8185
DSSpecial weather statement, Sep 29, 3:04 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT Sun Sep 29 2019
NCZ001-018-292030-
Ashe-Watauga-
404 PM EDT Sun Sep 29 2019
...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...
At 403 PM EDT, a strong thunderstorm was located near Ashland, moving
south at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Locally heavy rain is also possible.
Locations impacted include...
Ashland.
LAT...LON 3634 8174 3634 8171 3638 8173 3639 8173
3640 8174 3641 8174 3642 8172 3646 8171
3648 8169 3633 8159 3633 8175
TIME...MOT...LOC 2003Z 347DEG 7KT 3639 8170
DSSpecial weather statement, Sep 29, 3:40 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT Sun Sep 29 2019
NCZ001-292130-
Ashe-
440 PM EDT Sun Sep 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ASHE COUNTY THROUGH
530 PM EDT...
At 438 PM EDT, strong thunderstorms were clustered over Lansing,
with additional strong thunderstorms near Jefferson, moving
southwest at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Laurel Springs...
and Glendale Springs.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 3643 8172 3646 8171 3647 8170 3653 8171
3657 8168 3659 8168 3657 8136 3648 8132
3648 8130 3643 8126 3637 8125 3637 8136
3629 8137 3629 8141 3628 8141 3624 8148
3627 8157 3635 8164 3640 8174
TIME...MOT...LOC 2038Z 039DEG 5KT 3651 8150
RABSpecial weather statement, Sep 29, 4:33 PM EST, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
533 PM EDT Sun Sep 29 2019
NCZ003-VAZ016-292215-
Surry-Carroll-
533 PM EDT Sun Sep 29 2019
...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY THROUGH 615 PM
EDT...
At 31 PM EDT...National Weather Doppler Radar detected a strong
thunderstorm in northeast Carroll County, 5 miles north of Dugspur,
moving southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Hillsville...
Fancy Gap...
Cana...
and Dugspur.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3650 8065 3682 8099 3685 8081 3690 8066
3685 8057 3670 8045 3667 8047 3666 8049
3665 8049 3666 8050 3664 8054 3666 8058
3666 8059 3661 8062 3656 8061 3655 8054
TIME...MOT...LOC 2131Z 281DEG 11KT 3682 8064
RABSpecial weather statement, Sep 29, 5:15 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
615 PM EDT Sun Sep 29 2019
VAZ023-034-035-045-292300-
Botetourt-Amherst-Campbell-Bedford-
615 PM EDT Sun Sep 29 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE CITY OF LYNCHBURG,
AS WELL AS EASTERN BEDFORD AND AMHERST COUNTIES THROUGH 700 PM EDT...
...
At 614 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Clifford to near Sedalia. Movement
was southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Forks Of Buffalo...
and Big Island.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3753 7890 3752 7889 3750 7892 3750 7895
3749 7894 3744 7901 3741 7901 3733 7918
3725 7951 3752 7964 3756 7954 3753 7950
3757 7943 3758 7945 3759 7945 3774 7907
3771 7906 3770 7899 3755 7890 3754 7887
TIME...MOT...LOC 2214Z 324DEG 10KT 3767 7907 3750 7951
RABThunderstorm Wind, Bedford
- When
- September 29, 5:33 PM EST
- Where
- Bedford County, 1.76 mi SW of Sedalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $400
- Reported by
- Trained Spotter
- Coordinates
- 37.460, -79.470
Thunderstorm winds blew a couple of large limbs down along Coltons Mill Road near Big Island Highway. Damage values are estimated.
Thunderstorm Wind, Carroll
- When
- September 29, 5:59 PM EST
- Where
- Carroll County, 0.89 mi SW of Pipers Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -80.840
Thunderstorm winds blew one tree down near Pipers Gap. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- September 29, 6:23 PM EST
- Where
- Appomattox County, 1.96 mi WSW of Stonewall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.405, -79.000
Thunderstorm winds blew a tree down on Paradise Road near the county line between Appomattox and Campbell Counties. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- September 29, 6:38 PM EST
- Where
- Campbell County, 1.79 mi ENE of Rustburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.290, -79.070
Thunderstorm winds blew a tree down near the intersection of Route 24 and Cardinal Lane. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Washington, September 29 to 30, 20191 death · 2 injured · 1 event
- Tornado and Hail in Illinois, September 29, 2019$310,000 · EF0 · 15 events
- Damaging Winds in Ohio, September 29, 2019$52,000 · 50 kt wind · 9 events
- Flash Flooding and Lightning Strike in Puerto Rico, September 29, 2019$48,000 · 3 events
- Hail in South Dakota, September 29, 20191.5 in hail · 6 events
- Damaging Winds and High Wind in Texas, September 29 to 30, 201961 kt wind · 6 events
- Hail and Damaging Winds in Texas, September 29, 20191 in hail · 3 events
- Hail in South Dakota, September 29, 20191 in hail · 3 events
- High Wind in Wyoming, September 29, 201960 kt wind · 2 events
- Damaging Wind and High Wind in Wyoming, September 29, 201956 kt wind · 2 events
- Hail in South Dakota, September 29, 20191.25 in hail · 2 events
- Hail in South Dakota, September 29, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857302, 857303, 857304, 857305.